It's been a while since I updated so here it goes:
1. Because of my ongoing problems with low platelet counts which have led to an inability to continue with chemo, my oncologist switched my treatment in December. He put me on Erbitux and Avastin. Both are monoclonal antibodies, targeted therapies that can be administered with a low platelet count. I have been on Avastin since December 2005 with a three month break last summer. This was my first experience with Erbitux. 90% of patients on Erbitux experience an acne-like rash. I had an extreme reaction (what a surprise). My oncologist told me last week that it was the worst he had seen. It was so bad that two Vicodin every four hours did not control the pain. I ruined a number of old tshirts because of the bleeding. I started seeing a dermatologist and it has almost completely cleared up. I still have some remaining redness, but for the most part it is gone. It took about six weeks. I had to stop the Erbitux and I have asked not to restart it. I would consider taking it in the future, but currently, with no evidence of disease, I am not willing to go through the pain and to be stared at everywhere I go.
2. I was tested (back in November, I think) for a heparin-induced platelet antibody and the test came back as a borderline positive. Since receiving the results, I have not had any more heparin (an anti-coagulant used to keep my portacathter clear) and initially there was a jump in my platelet count. Last week I had blood work done again, but my platelets had dropped back down. I was hoping that they'd be up so I could finish my treatment of Xeloda and Avastin, but no such luck. I still can't take any chemo drugs. My oncologist is going to rerun the other platelet antibody test (which also came back borderline positive) to see if that is the problem. We'll see...
3. Since I won't take Erbitux and can't take Xeloda, we've decided to continue treatment with Avastin alone. I will go through two months with Avastin administered biweekly and at that point, I will stop treatments.
4. I have posted previously about my shoulder pain. I went in for a follow-up with my PCP and explained to him that the pain goes away for awile and then it comes back for a few days. He is concerned because I have the pain in both shoulders so he has ordered further testing. I have had more blood tests and some xrays. Next week, I have to go in for a bone scan and physical therapy. I'm not overly concerned about this. I think it's just some inflamation that I keep irritating and I can't take any anti-inflammatory drugs because they all affect platelets.
5. School resumes next week. I am not taking a full time load this semester (although I'm only one credit short). I am enrolled in Preparation for General Chemisty, Introduction to Macroeconomics and Psychology. Unfortunately, I have to miss the first day of classes because there is a student visit day for fall applicants of my graduate school program. I have left a message and emailed the professor trying to clear the absense ahead of time. Otherwise, I'll have to leave the student visit day for a short time to check in at the beginning of class.
I think there were a couple other things that I was going to mention, but I'm drawing a blank right now. I apologize to anyone who has emailed me in the last couple of months without getting a reply. I do still have the emails and I hope to finish responding to them this week.